Tuesday, 19 August 2014

cartoon physics

Man oh man.

This is likely to be one of those moany blogs - I know it doesn't do anybody any good (least of all me) but I can't help myself today!

Long-time visitors will know that my DMT of choice is Rebif - although I genuinely can't remember there being a massive amount of time spent deliberating, the decision mostly being made due to needle-size and visibility.

What a wuss.

Anyway, I've broadly tolerated it well - those pesky flu-like symptoms aside, coupled with a bit of bruising and tenderness when I stick to my favourite injection sites. Which is why I use an iPhone app to track them.

My injections are Monday, Wednesday and Friday - like most (all?) of the DMTs on the market, it's recommended that the injections take place in the evening so you can sleep through the worst of the side-effects.

I've had a couple of experiments (one intentional, at least one accidental) with injecting without taking pain killers, but aside from that (and really, what sort of durr brain consciously goes against received medical wisdom?) I've tolerated it well on the whole.

But for the last couple of months, I've noticed that I've been waking up on Tuesday feeling like I've been run over by a truck, more or less immobile and not exactly the sharpest tool in the box.

I like to think that these symptoms are way better than the alternative (*touches wood frantically as he hasn't had a relapse since 2012*), but it seems like the two-day gap is what's doing me in.

I'm planning to put a call in to the MS Nurses and maybe the MySupport help-line, but I'm sure they'll just tell me to keep on keeping on.

There are probably some other elements at play here - house sale, changes at work coupled with the stress of working in a cultural organisation, illness in the family, living with the in-laws, blah blah blah.

But really - is this the best I can hope for? 

The answer to that - in the cold light of day - is probably yes.

I have a chronic illness with an indeterminate prognosis and the DMT I'm on (one of the front-line choices available) is one I can broadly tolerate. And just a cursory look at the mess of stuff which is happening in the world tells me that this is what is widely referred to as a first-world problem.

But where's my magic wand?

* SELF-PITYING WHINE ENDS - thanks for letting me moan, your turn next time!

While searching for a title for this blog, I came across this Wikipedia page about the Laws and Rules of the Wile E Coyote & Roadrunner cartoons - enjoy!

5 comments:

escharae said...

I had to stop taking interferons due to side effects and disease progression. I'm on Copaxone now and much much happier.

Anonymous said...

agreed. Rebif was just draining me and the 'flu like' symptoms were horrendous. switched to Copaxone 8 years ago and it was so much better. Ask your MS nurse and try it. Daily injections but virtually no side effects. Good luck!

swisslet said...

I inject avonex once a week - BIG needle - and I find that it hangs over me from about Sunday afternoon through until I actually do the injection on a tuesday evening. Not terribly, but it's there at the back of my mind most of the time. I tolerate the injections well and don't generally suffer side-effects, even if I am forced to do it in the day, although I do get a killer headache if I forget the painkillers and often feel pinned to the bed the next morning. I have started to notice a distinct cog fog on the morning after too, and my brain seems slow to wake up. Like you say though, we have a choice, don't we? I'd rather do something than nothing, and this is my something.
Ho hum. I feel your pain, brother.
*remembers that I need to do my jab before I go to bed tonight*

stevedomino said...

thanks for all of these comments!

Copaxone - no side-effects I like, daily injections = not so much. I feel that the three-times a week thing puts enough of a crimp in my dazzling social life*

* - navel-gazing and TV

Avonex - once a week I like, but big needle and the way it seems to prey on your mind for at least two days [in your case at least, Swiss], doesn't sound so much fun. it's a pretty deep injection too, eh?

i remember that i had a real honeymoon period with Rebif - i would actually get excited about injection nights - maybe it was like you say, the thrill of doing something for my health instead of nothing?

we all have a choice but isn't it annoying (and slightly odd?) that all these numerous and costly drugs claim to reduce relapses "by about a third"?

thanks again for the comments - much appreciated.

Anonymous said...

Hoping things have improved since you wrote this? I was on Rebif for about 3 years before I developed antibodies (??) and began having relapses. Got switched to Copaxone. The daily shot isn't THAT bad but, yes, puts a dent in my dazzling social life, which includes cleaning cat boxes in addition to navel gazing/TV watching. Anyway, keep us posted!

Ms. C-P